Tornadoes · United States · Illinois · 2009
EF0 tornado, Ryan to Home Gardens, Illinois, June 19, 2009
From Ryan to Home Gardens, this EF0 tornado ran 0.1 miles across Vermilion County on June 19, 2009, touching down at 5:50 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2009
- Touchdown
- 5:50 PM CDT (22:50 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Vermilion County
- Touchdown point
- 40.038, -87.781
- Lift-off point
- 40.038, -87.781
- Record number
- 0906191650-01
What the Weather Service recorded
A cold front triggered severe thunderstorms across central Illinois during the late afternoon of June 19th into the early morning hours of June 20th. An isolated supercell developed across DeWitt County during the late afternoon, then tracked eastward to the Indiana border. This cell produced large hail along its path and triggered a couple of brief tornadoes in Vermilion County. Additional storms swept across the region during the late afternoon and evening, producing widespread wind damage. Heavy rain in parts of southeast Illinois late in the evening resulted in areas of flash flooding.
A tornado briefly touched down in a field 2 miles east-southeast of Fairmont. The tornado was on the ground for less than one minute, and no damage was reported.
A tornado briefly touched down in a field one half mile west of Westville. The tornado was on the ground for less than one minute, and no damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:00 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 19, 3:00 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT FRI JUN 19 2009 .DISCUSSION... ISSUED 300 PM CDT FRI JUN 19 2009 SHORT TERM...TONIGHT THROUGH MONDAY... WILL KEEP THE HEAT INDEX GOING AS IS UNTIL 7 PM AS HEAT INDEX VALUES ARE HOVERING AROUND THE 100 DEGREE MARK AND WILL CONTINUE FOR A FEW MORE HOURS. SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON AS TEMPERATURES IN THE LOWER 90S AND DEWPOINTS IN THE MID 70S HAVE RESULTED IN ERODING THE CAPPING INVERSION CENTERED AT ABOUT 850 MB. RESIDUAL BOUNDARIES FROM STORMS THIS MORNING HAVE BECOME ILL-DEFINED AS OF LATE...HOWEVER SATELLITE IMAGERY STILL SHOWS AN ARC OF DEEPER CUMULUS/CBS FROM GALESBURG TO SPRINGFIELD TO PARIS. THESE STORMS WILL HAVE THE POTENTIAL FOR SEVERE DOWNBURST WINDS AND POSSIBLY HAIL THIS EVENING. THE MORE CONCENTRATED SEVERE POTENTIAL WILL BE LATER THIS EVENING AND TOWARD 06Z AS A WELL-DEFINED SHORTWAVE MOVING THROUGH EASTERN KANSAS/NEBRASKA PUSHES TOWARD THE MISSISSIPPI RIVER. UPSCALE GROWTH IN THE STORMS BETWEEN DES MOINES AND KANSAS CITY IS LIKELY WITH THE MAIN SEVERE WEATHER MODE LIKELY BEING A BOW ECHO WITH DAMAGING WINDS. LARGE HAIL AND POSSIBLY ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. BY 06Z...THE MAIN COLD FRONT SHOULD BE JUST MOVING INTO GALESBURG... HOWEVER THE THUNDERSTORM CLUSTER BY THEN SHOULD BE RACING INTO INDIANA. SOME SECONDARY DEVELOPMENT WILL BE POSSIBLE AGAIN WITH THE MAIN FRONT...SO WILL KEEP CHANCE POPS GOING AFTER MIDNIGHT IN THE NORTHWEST HALF. SOME LINGERING STORMS WILL BE POSSIBLE IN THE SOUTHEAST SATURDAY MORNING. THE COLD FRONT WILL STALL OUT JUST TO THE SOUTH OF THE AREA...AND MODELS INDICATE THAT THE BOUNDARY WILL RETREAT NORTHWARD SATURDAY NIGHT AND SUNDAY. WILL INCLUDE SOME SLIGHT CHANCE POPS FOR THAT TIMEFRAME...THEN THE UPPER RIDGE WILL BUILD IN AND REDUCE POPS BELOW MENTIONABLE VALUES. LONG TERM...TUESDAY THROUGH FRIDAY... UPPER RIDGE WILL BE ANCHORED OVER THE ARKLATEX REGION INTO THE MIDDLE OF NEXT WEEK...WITH THE MAIN JET EXTENDING FROM THE CENTRAL ROCKIES INTO CANADA NORTH OF THE GREAT LAKES. HOT AND HUMID CONDITIONS WILL CONTINUE WITH LITTLE IN THE WAY OF SURFACE FEATURES. MOISTURE WILL BE RICH BUT MID LEVEL TEMPERATURES WILL ALSO BE VERY WARM WHICH WILL PROVIDE AN EXTENSIVE CAP OVER MUCH OF THE MISSISSIPPI VALLEY. ISOLATED CONVECTION WILL BE POSSIBLE JUST ABOUT ANYWHERE...BUT THE LOW CHANCE/LOW AERIAL COVERAGE PRECLUDES ANY MENTION THIS FAR IN ADVANCE. BY FRIDAY...THE ECMWF AND GFS ARE IN LOOSE AGREEMENT THAT AN UPPER TROUGH WILL TOP THE RIDGE AND MOVE ACROSS CANADA AND EXTEND SOUTHWARD INTO THE GREAT LAKES. WILL PUT IN SOME SLIGHT CHANCE POPS OVER THE NORTHERN PORTIONS OF THE FORECAST AREA IN THE VICINITY OF THE ACCOMPANYING SURFACE FRONT. 04 && .AVIATION... ISSUED 1230 PM CDT FRI JUN 19 2009 MAIN FORECAST ISSUE FOR THE TAFS WILL BE THE TIMING OF A SEVERE SQUALL LINE...AS IT MOVES SOUTHHEAST FROM IOWA AND ACROSS THE TERMINAL SITES THIS EVENING. USING THE 4KM WRF MODEL...ATTEMPED TO PROVIDE A 3-HR WINDOW AT EACH SITE WHEN THIS IS MOST LIKELY... BEGINNING AROUND 23Z AT KPIA AND ENDING AROUND 03Z AT KCMI. BEFORE THIS ARRIVES...SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON...WITH REGIONAL RADAR MOSAICS HINTING AT THIS FROM NEAR KUIN SOUTHWEST INTO WEST CENTRAL MISSOURI...AS WELL AS JUST NORTHEAST OF KCMI. MAINTAINED VCTS AT ALL SITES FOR MUCH OF THIS PERIOD. COLD FRONT EXPECTED TO PUSH ACROSS THE TAF SITES LATE THIS EVENING...WITH WINDS SWINGING TO THE WEST-NORTHWEST BY 12Z. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Jun 19, 3:10 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT FRI JUN 19 2009 ILZ027-036-040-041-047-048-201200- CASS-FULTON-KNOX-MASON-MENARD-SCHUYLER- 310 PM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE WEST THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME MINOR RENEWED RISES WILL OCCUR ON THE ILLINOIS RIVER...AND THE RIVER WILL REMAIN ABOVE FLOOD STAGE THE NEXT SEVERAL DAYS. THE SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH LATE TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING. ILZ028>031-037-038-042>046-201200- CHAMPAIGN-DE WITT-LOGAN-MARSHALL-MCLEAN-PEORIA-PIATT-STARK- TAZEWELL-VERMILION-WOODFORD- 310 PM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE WEST THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING. ILZ049>053-201200- CHRISTIAN-MACON-MORGAN-SANGAMON-SCOTT- 310 PM CDT FRI JUN 19 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE WEST THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. HEAT INDEX VALUES WILL BE NEAR 100 DEGREES INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HAVANA AND DOWNSTREAM THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH THIS EVENING. ILZ054>057-061-201200- COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY- 310 PM CDT FRI JUN 19 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE WEST THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. HEAT INDEX VALUES WILL BE NEAR 100 DEGREES THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING. ILZ062-063-066>068-071>073-201200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 310 PM CDT FRI JUN 19 2009 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO MOVE INTO SOUTHEAST ILLINOIS LATER THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT. SOME LARGE HAIL...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. HEAT INDEX VALUES WILL BE NEAR 100 DEGREES INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. GEELHART
In the hours before
Local storm report, Jun 19, 5:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG MARIETTA 40.50N 90.39W
06/19/2009 FULTON IL EMERGENCY MNGR
TREES DOWN
&&
OUSLEYLocal storm report, Jun 19, 5:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
540 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG IPAVA 40.35N 90.32W
06/19/2009 FULTON IL EMERGENCY MNGR
GRAIN BIN BLOWN INTO CITY LIMITS
&&
OUSLEYLocal storm report, Jun 19, 5:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
546 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 3 N CHAMPAIGN 40.16N 88.26W
06/19/2009 E0.75 INCH CHAMPAIGN IL BROADCAST MEDIA
1/2 TO 3/4 INCH HAIL.
0439 PM TSTM WND DMG RIGGSTON 39.68N 90.43W
06/19/2009 SCOTT IL LAW ENFORCEMENT
TREES DOWN
0530 PM TSTM WND GST 2 NW SPRINGFIELD 39.80N 89.67W
06/19/2009 E60 MPH SANGAMON IL TRAINED SPOTTER
REPORTED JUST EAST OF CAPITAL AIRPORT
&&
GEELHARTLocal storm report, Jun 19, 5:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL FRANKLIN 39.62N 90.05W
06/19/2009 E0.88 INCH MORGAN IL EMERGENCY MNGR
&&
GEELHARTLocal storm report, Jun 19, 5:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 S OAKWOOD 40.07N 87.78W
06/19/2009 M0.88 INCH VERMILION IL EMERGENCY MNGR
&&
OUSLEYLocal storm report, Jun 19, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG SPRINGFIELD 39.78N 89.64W
06/19/2009 SANGAMON IL TRAINED SPOTTER
SCATTERED POWER OUTAGES IN SPRINGFIELD
&&
OUSLEYThe surface observations
Danville (DNV), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 133 km away, was scanning. The volume nearest the touchdown began at 22:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 19, 2009
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 5:42 PM CDT | EF0 | Kenosha, WI | 1.2 | 50 | |||
| June 19 | 6:09 PM CDT | EF0 | Vermilion, IL | 0.1 | 10 | |||
| June 19 | 7:10 PM CDT | EF1 | McHenry, IL | 0.7 | 75 | $75,000 | ||
| June 19 | 9:38 PM EDT | EF2 | Allegan, MI | 5.9 | 400 | $250,000 | ||
| June 19 | 9:53 PM EDT | EF1 | Kalamazoo, MI | 1.8 | 300 | $50,000 | ||
| June 19 | 10:08 PM EDT | EF2 | Kalamazoo, MI | 0.9 | 200 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.